07 April 2017
Patient: Female, 22
Final Diagnosis: Acute myocardial infarction due to coronary artery embolism in a 22-year-old woman with mitral stenosis with atrial fibrillation under warfarinization: successful management with anticoagulation
Symptoms: Chest pain
Clinical Procedure: Coronary angiography
Coronary artery embolization is an exceedingly rare cause of myocardial infarction, but a few cases in association with prosthetic mechanical valves have been reported. We report a case of embolic myocardial infarction caused by a thrombus in the left atrium with deranged coagulation profile in a patient with critical mitral stenosis under warfarinization.
A 22-year-old woman was taken to the catheterization lab for early coronary intervention in lieu of non-ST elevation myocardial infarction. Electrocardiography showed T↓ in V 1 to V 4, and atrial fibrillation with controlled ventricular rate. Coronary angiography showed total occlusion of the mid-left anterior descending artery with thrombus. After upstream treatment with tirofiban, the apparent thrombus was dislodged distally while passing a BMW wire. No abnormalities were seen by intravascular ultrasound study. Echocardiography revealed critical mitral stenosis, and left atrial clot with mild left ventricular dysfunction. Coagulation profile revealed sub-therapeutic international normalized ratio levels. The sequential angiographic images, normal intravascular ultrasound study, and presence of atrial fibrillation are confirmatory of coronary embolism as the cause of myocardial infarction. Anticoagulation and treatment of acute coronary syndrome were initiated and she was referred for closed mitral valvulotomy.
Coronary artery thromboembolism as a nonatherosclerotic cause of acute coronary syndrome is rare. The treatment consists of aggressive anticoagulation, antiplatelet therapy, and interventional options, including simple wiring when possible. In this context, primary prevention in the form of patient education on optimal anticoagulation with oral vitamin K antagonist and medical advice about imminent thromboembolic risks are of extreme importance.